Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 33, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2008, 6:34 PM MST for Cochise County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2008, 6:34 PM MST (01:34 UTC)
- Expired
- Jul 13, 2008, 7:30 PM MST
- In force
- 56 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 88 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1874 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 140134 SVRTWC AZC003-140230- /O.NEW.KTWC.SV.W.0033.080714T0134Z-080714T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 634 PM MST SUN JUL 13 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF BISBEE... * UNTIL 730 PM MST * AT 627 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES EAST OF BISBEE...OR 10 MILES NORTHWEST OF DOUGLAS...AND MOVING WEST AT 10 TO 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE JUNCTION OF HIGHWAYS 80 AND 90. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN WHICH WILL LIKELY AFFECT WHITE WATER DRAW. SPOTTERS ALSO REPORTED 1 INCH OF RAIN IN 40 MINUTES WITH THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3135 11005 3176 11003 3148 10955 3134 10960 TIME...MOT...LOC 0132Z 166DEG 4KT 3141 10970 $$
3 follow-up statements
000 WWUS55 KTWC 140204 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 704 PM MST SUN JUL 13 2008 AZC003-140230- /O.CON.KTWC.SV.W.0033.000000T0000Z-080714T0230Z/ COCHISE AZ- 702 PM MST SUN JUL 13 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... AT 656 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED WEST OF BISBEE-DOUGLAS AIRPORT...AND MOVING INTO THE TOWN OF BISBEE. THIS STORMS IS MOVING WEST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION OF HIGHWAYS 80 AND 90 LAT...LON 3135 11005 3176 11003 3148 10955 3134 10960 TIME...MOT...LOC 0202Z 166DEG 4KT 3144 10971 $$
000 WWUS55 KTWC 140206 CCA SVSTWC SEVERE WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 706 PM MST SUN JUL 13 2008 AZC003-140230- /O.COR.KTWC.SV.W.0033.000000T0000Z-080714T0230Z/ COCHISE AZ- 702 PM MST SUN JUL 13 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... AT 656 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED WEST OF BISBEE-DOUGLAS AIRPORT...AND MOVING INTO THE TOWN OF BISBEE. THESE STORMS ARE MOVING WEST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION OF HIGHWAYS 80 AND 90 LAT...LON 3135 11005 3176 11003 3148 10955 3134 10960 TIME...MOT...LOC 0202Z 166DEG 4KT 3144 10971 $$
000 WWUS55 KTWC 140223 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 723 PM MST SUN JUL 13 2008 AZC003-140232- /O.EXP.KTWC.SV.W.0033.000000T0000Z-080714T0230Z/ COCHISE AZ- 722 PM MST SUN JUL 13 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY WILL EXPIRE AT 730 PM MST... THE SEVERE THUNDERSTORM ACROSS SOUTH CENTRAL COCHISE COUNTY HAS FALLEN BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM HAS BEEN ALLOWED TO EXPIRE AT 730 PM MST. LAT...LON 3135 11005 3176 11003 3148 10955 3134 10960 TIME...MOT...LOC 0222Z 166DEG 4KT 3146 10972 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MST, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 13, 2:00 PM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN JUL 13 2008 .SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT AGAIN IT DIDNT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN. COVERAGE THIS AFTERNOON HAS GENERALLY FAVORED INITIAL AREAS CLOSER TO THE IMPULSE BUT IS NOW FILLING IN ALMOST EVERYWHERE WE ARE STARTING TO SEE ANY SUN. WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER. WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE. IT HAS BEEN SLOW TO RECEDE AND IS NOW STARTING TO ONCE AGAIN SEE A FEW SHOWERS. CURRENT EXPECTATION IS FOR IT TO FALL BELOW FLOOD STAGE BY MIDNIGHT. && .AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS WILL GENERALLY BE 4-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN. VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 13, 5:39 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST SUN JUL 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL HEREFORD 31.44N 110.19W
07/13/2008 M0.75 INCH COCHISE AZ TRAINED SPOTTER
HAIL REPORTS RANGING IN SIZE FROM HALF INCH TO QUARTER
SIZE.
0513 PM TSTM WND GST 6 SE TUCSON 32.17N 110.87W
07/13/2008 M64 MPH PIMA AZ OTHER FEDERAL
DAVIS MONTHAN AIR FORCE BASE REPORTED A WIND GUST OF 64
MPH AT 513 MPH.
0525 PM TSTM WND DMG 10 E TUCSON 32.24N 110.77W
07/13/2008 PIMA AZ PUBLIC
THE PUBLIC REPORTED 7 POWER POLES DOWN DUE TO
THUNDERSTORM WINDS ON ESCALANTE BETWEEN KOLB AND
PRUDENCE.
&&
GMOLLEREThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:03 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Jul 13, 5:03 PM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
| Jul 13, 6:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Jul 13, 8:40 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Jul 13, 10:05 PM MST | Areal Flood Advisory | TWC | Graham | 115 min |
| Jul 14, 12:10 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Jul 14, 1:41 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 14, 1:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 14, 2:06 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Jul 14, 2:47 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 14, 3:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Jul 14, 3:14 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.